3 Ways Medication Users May Be Exposed to Cross Contamination
Fresenius Kabi USA announced recently that it is recalling a single lot of its dexmedetomidine hydrochloride injection due to it being cross-contaminated with lidocaine, a type of local anesthetic. According to a report by the company, which was posted by the U.S. Food and Drug Administration, the recall affects injections of 200 mcg/50 mL, 50 mL fill in a 50 mL vial. To date, no adverse effects have been reported.
Cross-contamination is one of many ways that medications can be harmful if drug manufacturers aren’t extremely careful while researching, developing, manufacturing, and packaging their medications. And unfortunately, cross-contamination itself can happen many ways, including:
- In the manufacturing process—Several different medications may be manufactured in the same facility. When that happens, there’s always a chance that ingredients or trace amounts of a medication may end up contaminating another medication.
- In the packaging process—Medications that are packaged in the same facility also may become cross-contaminated.
- In the storage process—Pharmacies may inadvertently cause cross-contamination when storing medications. For examples, pharmacies may re-use compounding tools, or pharmacists and technicians may fail to change gloves after handling liquid or powder medications.
Cross-contamination is a serious error that can put patients’ lives at risk. That’s because patients may not be able to tolerate certain medications that they are unknowingly being exposed to, or they may be exposed to a medication that interacts with other medications they’re on.